Florida, 2009Tornadoes and Flash Flood in Florida, June 23 to 24, 2009
June 23 to 24, 2009 · NWS TBW · 17 events in 6 counties and zones
A frontal boundary gradually settled across the area on the 23rd and 24th. The energy associated with the boundary combined with warm afternoon temperatures to produce scattered thunderstorms mainly along and ahead of the boundary.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $751,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A frontal boundary gradually settled across the area on the 23rd and 24th. The energy associated with the boundary combined with warm afternoon temperatures to produce scattered thunderstorms mainly along and ahead of the boundary. Several thunderstorms produced large hail, strong damaging winds and two tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 23, 1:30 AM EST, 3 hours 15 minutes earlier.
Area forecast discussion, Jun 23, 1:30 AM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
230 AM EDT TUE JUN 23 2009
.SHORT TERM. (TODAY-THURSDAY)...CONVECTION HAS LINGERED OFF THE EAST COAST
OVERNIGHT WITH NORTHWEST FLOW THROUGH A DEEP LAYER OVER THE
WESTERN PORTION OF THE STATE. UPPER-LEVEL LOW PRESSURE HAS BEGUN
TO DIVE SOUTHWARD OFF THE CAROLINAS AND IS SHOWING SIGNS OF
WEAKENING THE STRONG HIGH PRESSURE OVER THE STATE. THIS TREND IS
EXPECTED TO CONTINUE...WITH SURFACE WINDS BECOMING MORE EASTERLY
LATE TODAY AND OVERNIGHT AS A BACK-DOOR COLD FRONT MOVES ACROSS
THE AREA. ALONG AND AHEAD OF THIS FRONT LOW LEVEL MOISTURE IS
EXPECTED TO INCREASE...ALLOWING FOR SCATTERED STORMS. WITH WEST TO
NORTHWEST FLOW PREVAILING AGAIN TODAY...THE BEST CHANCE FOR STORMS
WILL BE INLAND...ALTHOUGH ANY STORMS PERSISTING INTO THE EVENING
WILL HOLD THE POTENTIAL OF DRIFTING WESTWARD TOWARD THE COAST.
THE FRONTAL SYSTEM WILL SETTLE OVER THE AREA...SOUTH OF TAMPA BAY.
WITH THE CHANCE FOR SHOWERS/THUNDERSTORMS BOTH WEDNESDAY AND
THURSDAY...ESPECIALLY SOUTH. TEMPERATURES AND THE HEAT INDEX WILL
DROP IN RESPONSE TO THE FRONT ALTHOUGH THEY WILL GENERALLY REMAIN
ABOVE NORMAL.
.LONG TERM (THURSDAY NIGHT-MONDAY)...A WEAK UPPER TROUGH WILL REMAIN
IN PLACE ACROSS THE STATE THROUGH THE PERIOD. WEAK RIDGING WILL
BUILD AT THE SFC KEEPING S/SW FLOW IN PLACE ACROSS THE AREA. THIS
SHOULD KEEP THE BEST RAIN CHANCES INLAND THROUGH THE PERIOD AS THE
SEA BREEZE WILL PUSH INLAND EARLY IN THE S/SW FLOW. HAVE MAINLY
SCATTERED CHANCES EACH DAY AND TIMING SHOULD BE IN THE EARLY
AFTERNOON. TEMPS WILL BE NEAR NORMAL AS THE EARLY SEA BREEZE WILL
KEEP TEMPS FROM GETTING TOO HOT...WITH HIGHS IN THE UPPER 80S-LOWER
90S AND LOWS IN THE 70S.
&&
.AVIATION...MAY HAVE SOME BRIEF MVFR CIGS WITH BASES BETWEEN
1500-2000FT OVERNIGHT...BUT GENERALLY VFR WILL PREVAIL. MAY ALSO
HAVE NEARBY AFTERNOON THUNDERSTORMS CAUSE MVFR CONDITIONS...BUT MAIN
ACTIVITY SHOULD BE INLAND FROM THE TERMINALS.
&&
.MARINE...WESTERLY FLOW WILL PERSIST TODAY INTO TONIGHT WITH HIGH
PRESSURE IN CONTROL. A TROUGH OF LOW PRESSURE WILL IMPACT THE
WATERS LATER IN THE WEEK WITH MORE PERSISTENT SHOWER/THUNDERSTORM
ACTIVITY.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 92 78 87 77 / 40 40 40 30
FMY 92 78 87 76 / 40 30 50 30
GIF 93 76 89 76 / 60 30 40 30
SRQ 91 78 85 77 / 40 30 50 30
BKV 93 73 88 73 / 50 40 30 30
SPG 92 80 85 79 / 40 40 40 30
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&
SHORT TERM/MARINE...05/CANTIN
LONG TERM/AVIATION...24/COLSON
Hazardous weather outlook, Jun 23, 3:07 AM EST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
407 AM EDT TUE JUN 23 2009
FLZ039-042-043-048>052-055>057-060>062-065-232000-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
407 AM EDT TUE JUN 23 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...HEAT IMPACT...
HEAT INDUCES WILL RISE ABOVE 100 DEGREES ONCE AGAIN THIS AFTERNOON
FOR PORTIONS OF THE AREA. WEST TO NORTHWEST WINDS WILL PROVIDE
SOME RELIEF...HOWEVER...CAUTION IS ADVISED AND RESIDENTS SHOULD
AVOID OUTDOOR ACTIVITY DURING THE HOURS OF PEAK HEATING DURING THE
EARLY AFTERNOON.
...THUNDERSTORM IMPACT...
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY...ESPECIALLY
INLAND AS DEEPER MOISTURE MOVES OFF THE ATLANTIC TOWARD THE GULF COAST.
THE STRONGEST STORMS COULD PRODUCE STRONG AND GUSTY WINDS...ALONG
WITH SMALL HAIL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
...THUNDERSTORM IMPACT...
DAILY THUNDERSTORMS WILL BE FAVORED IN AREAS FROM TAMPA BAY
SOUTHWARD THROUGH LATE WEEK...THEN ALL AREAS BY THE WEEKEND AS
DEEP LAYER MOISTURE SETTLES OVER THE PENINSULA.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.
CANTIN
In the hours before
Special weather statement, Jun 23, 4:13 AM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
513 AM EDT TUE JUN 23 2009
FLZ052-231015-
POLK-
513 AM EDT TUE JUN 23 2009
...STRONG THUNDERSTORMS WILL AFFECT NORTHERN POLK COUNTY INCLUDING
THE INTERSTATE 4 CORRIDOR...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM...
MOVING SOUTH AT 10 MPH...WILL AFFECT RURAL NORTHERN POLK COUNTY...
UNTIL 615 AM EDT.
GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.
LAT...LON 2813 8182 2834 8190 2835 8179 2835 8167
2834 8166 2827 8166 2827 8157 2822 8153
2818 8151
TIME...MOT...LOC 0912Z 346DEG 10KT 2833 8170Event by event
7 thunderstorm wind, 6 hail, 2 tornado, 1 heat, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Polk
- When
- June 23, 4:45 AM EST
- Where
- Polk County, 0.56 mi ENE of Haines City
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Broadcast Media
- Coordinates
- 28.112, -81.621
One large old tree fell onto a shed on 13th Street in Haines City.
Hail, Polk
- When
- June 23, 11:50 AM EST
- Where
- Polk County, 3 mi S of Lake Wales
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 27.877, -81.600
Penny sized hail was reported south of Lake Wales.
Heat, Lee
- When
- June 23, 12:00 PM EST to 3:00 PM EST
- Where
- Lee forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
Afternoon temperatures in the lower 90s combined with dew points in the lower 70s to make a heat index of 100 to 105 degrees on this afternoon. A 25-year-old male collapsed and later died due to the heat while playing basketball with friends in Cape Coral.
Hail, Polk
- When
- June 23, 1:35 PM EST
- Where
- Polk County, 3.05 mi W of Inwood
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 28.030, -81.820
Quarter sized hail was reported south of Auburndale.
Thunderstorm Wind, Polk
- When
- June 23, 1:50 PM EST
- Where
- Polk County, 2.29 mi NW of West Scenic Park
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 27.940, -81.680
One mobile home had major roof damage. Several other mobile homes had damage to carports and other minor damage.
Thunderstorm Wind, Citrus
- When
- June 23, 3:08 PM EST
- Where
- Citrus County, Inverness Arpt
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 28.800, -82.320
One tree fell through a house.
Hail, Citrus
- When
- June 23, 3:29 PM EST to 3:30 PM EST
- Where
- Citrus County, 1.84 mi SW of Inverness Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 28.780, -82.340
Quarter sized hail was reported south of Inverness.
Tornado, Citrus
- When
- June 23, 3:45 PM EST to 3:50 PM EST
- Where
- Citrus County, 1.65 mi ESE of Inverness Arpt to 1.71 mi SE of Inverness Arpt
- Rating
- EF0
- Path length
- 0.47 mi
- Path width
- 50 yd
- Property damage
- $250,000
- Reported by
- NWS Storm Survey
- Coordinates
- 28.787, -82.297
A tornado touched down in the Castle Lake Mobile Home Park and the Stoneridge Landing Mobile Home Park, causing damage ranging from minor to severe to an estimated 50 mobile homes. The severe damage occurred to roofs and carports. In addition, 50 trees around the parks had the tops sheared off or twisted requiring removal of the trees. Winds were estimated at 85mph.
Hail, Citrus
- When
- June 23, 3:50 PM EST
- Where
- Citrus County, 3.74 mi WSW of Floral City
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 28.729, -82.361
Quarter sized hail was reported on County Highway 581.
Thunderstorm Wind, Citrus
- When
- June 23, 4:04 PM EST
- Where
- Citrus County, 2.4 mi NNE of Floral City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 28.770, -82.280
A tree fell through a house and trapped a resident inside.
Hail, Citrus
- When
- June 23, 4:09 PM EST to 4:10 PM EST
- Where
- Citrus County, 1.39 mi WNW of Inverness Arpt
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 28.810, -82.340
Nickel sized hail was reported near Inverness.
Hail, Hernando
- When
- June 23, 5:00 PM EST
- Where
- Hernando County, 0.77 mi ESE of Brooksville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 28.546, -82.378
Quarter sized hail was reported near the intersection of East Summit Road and East Jefferson Street.
Thunderstorm Wind, Pinellas
- When
- June 23, 10:25 PM EST
- Where
- Pinellas County, 2.3 mi NE of Seminole
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 27.850, -82.750
One tree fell onto cars in Seminole.
Thunderstorm Wind, Pinellas
- When
- June 23, 10:32 PM EST
- Where
- Pinellas County, 0.78 mi WSW of Saint Petersburg Ports Site
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 27.755, -82.641
A tree fell through the roof of a house near the intersection of 16th Avenue South and 6th Street South in Saint Petersburg.
Thunderstorm Wind, Pinellas
- When
- June 23, 10:35 PM EST
- Where
- Pinellas County, 1.36 mi ENE of Lealman
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $80,000
- Reported by
- NWS Storm Survey
- Coordinates
- 27.826, -82.669
A microburst with winds of about 60mph occurred in a mobile home park along 62nd Avenue North in Lealman. Fifteen mobile homes incurred damage, with four homes sustaining major damage, mainly to carports and portions of the roof where the carport was attached. One tree and numerous limbs were also downed just to the northwest of the mobile home park along 27th Street North from 59th Avenue North to 62nd Avenue North.
Tornado, Sarasota
- When
- June 23, 11:25 PM EST to 11:30 PM EST
- Where
- Sarasota County, 4.13 mi WNW of Hidden River to 3.83 mi WNW of Hidden River
- Rating
- EF1
- Path length
- 0.63 mi
- Path width
- 100 yd
- Property damage
- $350,000
- Reported by
- NWS Storm Survey
- Coordinates
- 27.339, -82.329
The tornado touched down along Fruitville Road, snapping a few trees, and then traveled south into a plant farm. It tore two metal beams from the foundation of a metal building on the farm and then moved across a field of more than two dozen greenhouses, destroying or seriously damaging all but one. The tornado then continued south into a wooded area, where it damaged a few more trees before lifting. Winds were estimated around 95mph.
Flash Flood, Lee
- When
- June 24, 12:00 PM EST to 3:00 PM EST
- Where
- Lee County, 2.33 mi NNW of Cape Coral to 2.86 mi SW of Cape Coral
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Newspaper
- Coordinates
- 26.683, -81.980
Numerous cars were flooded, some floating down the roads, and there were several road closures around Cape Coral from 4.00 to 4.50 inches of rain falling in a two hour period. Water was two to three feet deep in some locations along Del Prado Boulevard and along Northwest 3rd Avenue.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Heat, Lee | 2009-06-23 | 25 | Male | Outside/Open Areas | Direct |
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Colorado, June 23, 20092 deaths · 4 injured · $75,000 · EF0 · 17 events
- Flash Flooding and Hail in Iowa, June 23, 2009$1.1 million · 1.75 in hail · 95 events
- Heat in Texas, June 23, 20091 death · 1 event
- Flash Flood and Damaging Winds in Iowa, June 23, 20091 injured · $40,000 · 70 kt wind · 44 events
- Damaging Winds in Mississippi, June 23, 20091 injured · $173,000 · 60 kt wind · 7 events
- Tornadoes and Flash Flood in Nebraska, June 23, 2009$180,000 · EF0 · 9 events
- Hail in Nebraska, June 23, 2009$205,000 · 1 in hail · 6 events
- Flash Flooding and Damaging Wind in New Mexico, June 23 to 24, 2009$200,000 · 54 kt wind · 3 events
- Hail and Damaging Winds in Florida, June 23, 20092 injured · $18,000 · 61 kt wind · 26 events
- Hail and Damaging Winds in Arkansas, June 23, 2009$90,000 · 50 kt wind · 6 events
- Coastal Flood in Georgia, June 23, 2009$50,000 · 7 events
- Hail and Damaging Winds in South Dakota, June 23, 2009$40,000 · 52 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183604, 183607, 185308, 183611, 183973, 183928, 183785, 184506, 183786, 183853, 183788, 183849, 183943, 184526, 184399, 184381, 185304.